Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Louisville, KY

August 11, 2018Franklin County, Woodford County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 11, 2018, 7:37 PM EDT for Franklin County, Woodford County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 7:37 PM EDT (23:37 UTC)
Expired
Aug 11, 2018, 10:30 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:58 PM EDTFLASH FLOOD2 Sse Frankfort, KYSIGNIFICANT FLOODING ON I-64 EASTBOUND NEAR THE KENTUCKY RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WGUS53 KLMK 112337
FFWLMK
KYC073-239-120230-
/O.NEW.KLMK.FF.W.0046.180811T2337Z-180812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
737 PM EDT SAT AUG 11 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northern Woodford County in central Kentucky...
  Southeastern Franklin County in central Kentucky...

* Until 1030 PM EDT.

* At 735 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Radar estimates 2 to 3 inches have already fallen 
  across the warned area with torrential rainfall ongoing. 

* Some locations that will experience flooding include...
  Frankfort, Versailles, Midway, Slickway, Firmantown, Gaybourn,
  Capital City Airport, Woodlake, Faywood and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3801 8466 3808 8483 3810 8484 3809 8486
      3812 8487 3810 8488 3812 8493 3821 8492
      3822 8473 3819 8473 3818 8471 3818 8469
      3817 8468 3818 8468 3818 8465 3816 8466
      3816 8464 3813 8464 3812 8465 3810 8463

$$

EBW
2 follow-up statements
429 
WGUS73 KLMK 120011
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
811 PM EDT SAT AUG 11 2018

KYC073-239-120230-
/O.CON.KLMK.FF.W.0046.000000T0000Z-180812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford KY-Franklin KY-
811 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHERN WOODFORD AND SOUTHEASTERN FRANKLIN COUNTIES...

At 809 PM EDT, emergency management reported multiple flooded roads 
in Millville. Some roads are impassable. Stay home if possible, and 
stay away from flooded areas. Flash flooding is ongoing.

Some locations that will experience flooding include...
Frankfort, Versailles, Midway, Slickway, Firmantown, Gaybourn,
Capital City Airport, Woodlake, Faywood and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3801 8466 3808 8483 3810 8484 3809 8486
      3812 8487 3810 8488 3812 8493 3821 8492
      3822 8473 3819 8473 3818 8471 3818 8469
      3817 8468 3818 8468 3818 8465 3816 8466
      3816 8464 3813 8464 3812 8465 3810 8463

$$

EBW
100 
WGUS73 KLMK 120226
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
1026 PM EDT SAT AUG 11 2018

KYC073-239-120234-
/O.EXP.KLMK.FF.W.0046.000000T0000Z-180812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford KY-Franklin KY-
1026 PM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR NORTHERN WOODFORD AND SOUTHEASTERN
FRANKLIN COUNTIES WILL EXPIRE AT 1030 PM EDT...

The heavy rain has ended. Flood waters have receded in most areas. 
Slickaway Road remains closed in southeastern Franklin County. 
Please continue to heed any remaining road closures. A Flood Warning 
has been issued to replace the Flash Flood Warning in Franklin 
County. 

LAT...LON 3801 8466 3808 8483 3810 8484 3809 8486
      3812 8487 3810 8488 3812 8493 3821 8492
      3822 8473 3819 8473 3818 8471 3818 8469
      3817 8468 3818 8468 3818 8465 3816 8466
      3816 8464 3813 8464 3812 8465 3810 8463

$$

EBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:05 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 3:05 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
305 PM EDT Sat Aug 11 2018

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Aug 11 2018

Rest of Today - Showers and T-storms will continues to move through
Kentucky.

The CWA sits on the front of a amplified mid-level ridge. At the
surface weak low pressure sits in the Ohio River Valley. High
pressure sits over Iowa and western Illinois. A weak cold front is
currently sitting near the Ohio River and working its way slowly
south. Ahead of this front, showers and thunderstorms are starting
to form just south of the Ohio River in an environment with SBCAPE
values of 2,500 to 3,000 J/kg and little shear. These showers will
continue to expand and move south and east through Kentucky. Higher
amounts are expected in the Bluegrass and lower amounts in north-
central Kentucky. Severe weather isn't expected, but heavy rainfall
and gusty winds are possible.

Tonight - Skies clear before fog and stratus move into the Bluegrass
and south-central Kentucky.

During the overnight hours, skies will clear from the northwest. By
6z, the CWA will be mostly clear. Clouds will start filling back
over the Bluegrass and southern region of central Kentucky as a
layer of low stratus and fog is likely tomorrow morning over these
areas. Lows by morning will be in the mid 60s in southern Indiana
given extra radiative cooling and in the upper 60s through
Kentucky under the clouds.

Tomorrow - Sunshine for most with highs in the 80s.

The cold front will reach Tennessee around 12z in the morning. The
rest of the day weak high pressure will move in and skies will clear
for all but the south-eastern part of central Kentucky. That area
won't see clear skies until around sunset. With the sun, highs will
reach the 80s with southern Indiana and Louisville near 90, and
temperatures fading to the low 80s along eastern parts of the CWA.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Aug 11 2018

Sunday Night through Tuesday Night...

Expect a period of mainly dry weather, with NW flow aloft as the
closed low continues its slow trek eastward. Temps will run slightly
below normal through Monday night, with at least a slight break in
the humidity as dewpoints mix down into the lower/mid 60s. (Yes it
will still feel like summer!) Perhaps most important to local
stargazers, night skies should be mostly clear to allow favorable
viewing of the peak of the Perseid meteor shower. By Tuesday temps
recover to near or just above climo as a shortwave upper ridge
builds.

Wednesday through Saturday...

Forecast confidence is limited as a series of upper disturbances
will swing through the Ohio Valley. Very good chance for all areas
to see precipitation on one or more days, but the main question mark
is timing. Not much model agreement or run-to-run consistency to
bring storms in as early as Wednesday, but Thursday and/or Friday
seem to be a good bet. Will limit POPs to around 50% for now, and
with later issuances we can try to better pin down which day(s) it
will rain. By Friday night/Saturday there is better agreement that
we'll get into more of a NW flow regime.

Temps through the period will continue a milder trend by night, as
low-level moisture will limit how much overnight temps can drop.
Highs will be limited by convection, but should stay close to
normal.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Sat Aug 11 2018

This evening a front moving south through central Kentucky is
expected to initiate showers and thunderstorms. This hasn't happened
yet, but if it does, BWG and LEX will be the airports impacted.
Other than this risk of something popping up, fog could be an issue
in the morning. Expected to impact BWG, LEX, and possibly SDF. With
the current forecast temperatures probably won't drop low enough for
major fog concerns, but a low level stratus deck is more likely.
Guidance currently doesn't agree too strongly one way or the other,
so this deck was kept optimistic for SDF in the TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Aug 11, 3:14 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 PM EDT Sat Aug 11 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
314 PM EDT Sat Aug 11 2018 /214 PM CDT Sat Aug 11 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening along a frontal boundary. Locally heavy
rainfall, gusty winds, and cloud to ground lightning will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms return to the forecast Tuesday through Friday next
week as another system approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KDW

In the hours before

Special weather statement, Aug 11, 6:26 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
626 PM EDT SAT AUG 11 2018

KYZ066-077-078-112300-
Russell-Casey-Adair-
626 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSSELL...SOUTH
CENTRAL CASEY AND EAST CENTRAL ADAIR COUNTIES...

At 626 PM EDT/526 PM CDT/, a strong thunderstorm was located 10 miles
southwest of Liberty, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sycamore Flat, Windsor, Pellyton, Teddy, Webbs Cross Roads,
Dunnville, Rubert Ford, Decatur, Evans Ford and Evona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3718 8513 3727 8502 3717 8481 3712 8490
      3710 8490 3703 8500
TIME...MOT...LOC 2226Z 313DEG 14KT 3719 8503

EBW
Special weather statement, Aug 11, 6:38 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
638 PM EDT SAT AUG 11 2018

KYZ035-039-040-112315-
Woodford-Franklin-Anderson-
638 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOODFORD...
NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES...

At 638 PM EDT, a strong thunderstorm was located over Frankfort,
moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Frankfort, Lawrenceburg, Bryant, Slickway, Benson, Birdie, Farmdale,
Capital City Airport, Broadville Manor and Avenstoke.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3820 8477 3800 8484 3801 8506 3813 8503
      3813 8502 3814 8502 3816 8501 3818 8501
      3823 8500 3826 8500
TIME...MOT...LOC 2238Z 001DEG 8KT 3818 8486

AMS
Local storm report, Aug 11, 6:51 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 ENE MIDWAY            38.18N 84.62W
08/11/2018                   SCOTT              KY   911 CALL CENTER

            AT LEAST 5 LARGE TREES DOWN IN SOUTHERN
            SCOTT COUNTY. SOME POWER OUTAGES ALSO.

&&

EBW
Special weather statement, Aug 11, 7:09 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM CDT SAT AUG 11 2018

KYZ077-112345-
Adair-
609 PM CDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAIR COUNTY...

At 608 PM CDT, a strong thunderstorm was located near Gradyville,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia, Nell, Weed, Gradyville, Gadberry, Flatwood, Joppa, Bliss,
Toria and Fairplay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3694 8540 3702 8551 3704 8551 3714 8542
      3707 8522 3693 8535
TIME...MOT...LOC 2308Z 306DEG 16KT 3706 8541

EBW
Local storm report, Aug 11, 7:16 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
716 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     MIDWAY                  38.15N 84.68W
08/11/2018                   WOODFORD           KY   911 CALL CENTER

            MULTIPLE TREES DOWN IN THREE DIFFERENT AREAS
            IN MIDWAY.

&&

EBW
Special weather statement, Aug 11, 7:25 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
725 PM EDT SAT AUG 11 2018

KYZ036-040-041-048-120000-
Scott-Woodford-Fayette-Jessamine-
725 PM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOODFORD...SOUTHWESTERN
SCOTT...NORTHWESTERN JESSAMINE AND WEST CENTRAL FAYETTE COUNTIES...

At 725 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Versailles to Fayette Mall. Movement
was south at 5 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lexington, Nicholasville, Versailles, Meadowthorpe, Dunbar High
School, Cardinal Hill, U K Arboretum, Fayette Mall, Midway and Viley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 8451 3799 8482 3800 8482 3801 8483
      3818 8477 3818 8466 3806 8450
TIME...MOT...LOC 2325Z 006DEG 6KT 3806 8480 3799 8452

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:53 AM EDTDense Fog AdvisoryLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 6 more6 hr
Aug 11, 2:45 PM EDTSpecial Weather StatementLMKHardin30 min
Aug 11, 4:12 PM EDTSpecial Weather StatementLMKOhio33 min
Aug 11, 4:23 PM EDTSpecial Weather StatementLMKMarion37 min
Aug 11, 4:31 PM EDTSpecial Weather StatementLMKBoyle29 min
Aug 11, 4:50 PM EDTSpecial Weather StatementLMKOhio25 min
Aug 11, 5:02 PM EDTSpecial Weather StatementLMKTaylor28 min
Aug 11, 5:13 PM EDTSpecial Weather StatementLMKLincoln17 min
Aug 11, 5:34 PM EDTSpecial Weather StatementLMKOhio26 min
Aug 11, 5:38 PM EDTSpecial Weather StatementLMKBourbon, Harrison, Nicholas, Scott37 min
Aug 11, 5:42 PM EDTSpecial Weather StatementLMKCasey33 min
Aug 11, 5:53 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark37 min
Aug 11, 6:10 PM EDTSpecial Weather StatementLMKFayette35 min
Aug 11, 6:24 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette, Scott, Woodford36 min
Aug 11, 6:26 PM EDTSpecial Weather StatementLMKRussell34 min
Aug 11, 6:38 PM EDTSpecial Weather StatementLMKFranklin37 min
Aug 11, 6:42 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Woodford48 min
Aug 11, 6:56 PM EDTSevere Thunderstorm WarningLMKFayette, Scott, Woodford34 min
Aug 11, 7:09 PM EDTSpecial Weather StatementLMKAdair36 min
Aug 11, 7:25 PM EDTSpecial Weather StatementLMKWoodford35 min
Aug 11, 7:27 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Woodford37 min
Aug 11, 7:40 PM EDTSpecial Weather StatementLMKSpencer35 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.